Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 23, 2021, 10:23 PM MDT for Baca County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 10:23 PM MDT (04:23 UTC)
- Expired
- May 23, 2021, 11:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Pueblo, CO
County Baca County, CO
The radar
The Pueblo radar (KPUX), 163 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.0
The text
As transmitted.
490 WWUS85 KPUB 240423 SPSPUB Special Weather Statement National Weather Service Pueblo CO 1023 PM MDT Sun May 23 2021 COZ094-099-240515- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 1023 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 1115 PM MDT... At 1023 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 38 miles southwest of Springfield, moving northeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pritchett and Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3701 10333 3720 10348 3763 10301 3728 10271 TIME...MOT...LOC 0423Z 231DEG 31KT 3719 10326 $$ MOORE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 23, 3:09 PM MDT, 7 hours 14 minutes earlier.
Area forecast discussion, May 23, 3:09 PM MDT, 7 hours 14 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 309 PM MDT Sun May 23 2021 .SHORT TERM...(This evening through Monday) Issued at 304 PM MDT Sun May 23 2021 ...Convection continues this evening over the eastern plains... ...Some severe storms possible close to the Kansas border Monday afternoon and evening... .Tonight...low level jet develops this evening along the Kansas border. HRRR suggests over 1000 J/kg of CAPE persists well into the evening. Have kept scattered PoPs on the far eastern counties well into the overnight period. HRRR and NAMNest keep echoes until around 08Z near the border. Otherwise, it will be a generally quiet night over the forecast area. Temperatures will be cooler than normal over the mountains with the cooler air aloft associated with the trough. .Monday...Trough moves to the north of the region with dry southwest flow aloft. Anticipate a dry and mild day over most of the CWA. An approaching weak trough will turn winds southeasterly near the Kansas border allowing for some low level moisture to advect westward into the CWA. Current SPC day 2 has marginal risk over eastern Colorado close to the Kansas border. Models suggest up to 1500 J/kg of CAPE in this region with bulk shears around 40 knots. Current grids have silent PoPS over much of the plains given the potential for low coverage of any convection. --PGW-- .LONG TERM...(Monday night through Sunday) Issued at 304 PM MDT Sun May 23 2021 ...Pattern change with more westerly flow aloft... ...Suggestions for some storms late int he week into the weekend... .Tuesday...Dry and mild westerly flow aloft continues over the region with dry and warm weather expected. A weak front may move into the eastern plains bringing a modest increase in low level moisture. Models suggest some CAPE on the plains but it looks to be capped with the warmer air aloft. .Wednesday and Thursday...Next trough moves into the northern and central Rockies on Wednesday staying mostly to our north on Thursday. Currently looks like the best low level moisture will stay to the north of the region. NBM grids are mostly dry these two days. Will have to watch for critical fire weather conditions mainly in the mountains and high valleys Wednesday with the stronger southwest flow aloft. .Friday into Sunday...Trough to the east of the region on Friday will bring high pressure to the high plains with the potential for upslope flow on Friday into Saturday. Another trough may reinforce the upslope on Sunday. With the increase in low level moisture on the plains, will have to watch for some severe weather. Currently with a mean ridge loft, shears may be marginal. But, given it is late May, it does not take much to produce some severe weather. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 304 PM MDT Sun May 23 2021 VFR all TAF sites. Gusty south to southwest winds continue through mid evening at the TAF sites. Some gusty southwest winds will develop at KALS during Monday afternoon. Low level moisture remains to the east of the I 25 corridor with very low threat for diurnal convection at KPUB and KCOS. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, May 23, 12:00 PM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1200 PM MDT Sun May 23 2021 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1200 PM MDT Sun May 23 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible across the southeast plains this afternoon and evening. A few severe thunderstorms will be possible with hail up to 2 inches in diameter, wind gusts up to 70 mph and locally heavy rainfall. An isolated tornado will be possible east of I-25 and north of highway 50 this afternoon. The greatest risk area will between noon and 8 PM. Although the severe thunderstorm risk should diminish by mid to late evening, a strong storm or two can not be ruled out during the overnight hours, especially near the Kansas border. Strong winds gusting to around 50 mph are possible over much of southern Colorado today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Active weather will be possible again for Monday and Tuesday across the eastern plains with more thunderstorms developing during the late afternoon and evening hours, some of the storms could be strong to severe, especially over eastern Kiowa, Prowers, and Baca counties. Some thunderstorms will be possible over the mountains on Wednesday through Saturday, and some of these could move out over the plains late in the evening as well. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast plains. 31/31
In the hours before
Local storm report, May 23, 6:58 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
658 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM NON-TSTM WND GST 2 WSW PENROSE 38.42N 105.04W
05/23/2021 M58 MPH FREMONT CO MESONET
MESONET STATION CO132 050E290 PENROSE.
&&Special weather statement, May 23, 8:18 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
818 PM MDT Sun May 23 2021
COZ095>098-240315-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
818 PM MDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...KIOWA AND
NORTHEASTERN BENT COUNTIES UNTIL 915 PM MDT...
At 818 PM MDT, Doppler radar was tracking a strong thunderstorm over
Queens Reservoir, or 17 miles north of Lamar, moving northeast at 40
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eads, Wiley, Sheridan Lake, Neeoshe Reservoir, McClave, Towner,
Sweetwater Reservoir, Chivington, Brandon, Neegronda Reservoir and
Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.
LAT...LON 3807 10282 3833 10308 3862 10269 3861 10205
3831 10205
TIME...MOT...LOC 0218Z 235DEG 36KT 3833 10264
MOORESpecial weather statement, May 23, 9:26 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
926 PM MDT Sun May 23 2021
COZ095>098-240415-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
926 PM MDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...KIOWA AND
NORTHEASTERN BENT COUNTIES UNTIL 1015 PM MDT...
At 925 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chivington, or 24 miles north of Lamar, moving northeast at 55 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eads, Wiley, Sheridan Lake, Neeoshe Reservoir, Towner, Sweetwater
Reservoir, Chivington, Brandon, Neegronda Reservoir and Queens
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Colorado.
LAT...LON 3811 10281 3835 10300 3862 10270 3861 10205
3827 10205
TIME...MOT...LOC 0325Z 235DEG 49KT 3844 10259
MOORESpecial weather statement, May 23, 9:27 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Pueblo CO 927 PM MDT Sun May 23 2021 COZ094-099-240415- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 927 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 1015 PM MDT... At 927 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southwest of Kim, or 25 miles northeast of Des Moines, moving northeast at 40 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3745 10340 3718 10296 3700 10332 3700 10367 TIME...MOT...LOC 0327Z 232DEG 36KT 3703 10351 MOORE
Special weather statement, May 23, 10:21 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1021 PM MDT Sun May 23 2021
COZ095-096-240500-
Western Kiowa County CO-Eastern Kiowa County CO-
1021 PM MDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA COUNTY UNTIL 1100
PM MDT...
At 1021 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brandon, or 22 miles south of Cheyenne Wells, moving northeast at 55
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eads, Sheridan Lake, Neeoshe Reservoir, Towner, Chivington, Brandon
and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3827 10269 3849 10285 3861 10270 3862 10205
3832 10204
TIME...MOT...LOC 0421Z 232DEG 49KT 3851 10245
MOORESpecial weather statement, May 23, 10:23 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 1023 PM MDT Sun May 23 2021 COZ094-099-240515- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 1023 PM MDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 1115 PM MDT... At 1023 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 38 miles southwest of Springfield, moving northeast at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pritchett and Kim. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for southeastern Colorado. LAT...LON 3701 10333 3720 10348 3763 10301 3728 10271 TIME...MOT...LOC 0423Z 231DEG 31KT 3719 10326 MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:01 PM MDT | Special Weather Statement | PUB | Kiowa | 44 min |
| May 23, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 26 min |
| May 23, 7:09 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 36 min |
| May 23, 7:46 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 29 min |
| May 23, 8:18 PM MDT | Special Weather Statement | PUB | Kiowa | 57 min |
| May 23, 9:26 PM MDT | Special Weather Statement | PUB | Kiowa | 49 min |
| May 23, 9:27 PM MDT | Special Weather Statement | PUB | 48 min | |
| May 23, 10:21 PM MDT | Special Weather Statement | PUB | Kiowa | 39 min |
| May 24, 8:44 AM MDT | River Flood Watch | PUB | Bent | 10 hr |
| May 24, 1:22 PM MDT | Special Weather Statement | PUB | Prowers | 38 min |
| May 24, 1:32 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 43 min |
| May 24, 2:16 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 44 min |
| May 24, 2:57 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 63 min |
| May 24, 3:19 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 41 min |
| May 24, 3:22 PM MDT | Flash Flood Warning | PUB | Prowers | 3 hr |
| May 24, 4:00 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 45 min |
| May 24, 4:29 PM MDT | Special Weather Statement | PUB | Prowers | 31 min |
| May 24, 5:01 PM MDT | Special Weather Statement | PUB | Prowers | 44 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.